Aquatic Plant Forum banner
1 - 1 of 1 Posts

· Registered
Joined
·
4,116 Posts
Shawn,

I had the exact same frustrating problem about a year ago. At that time I had extremely high PO4 in the tank - I estimate at least 40 ppm. I do believe that excess nutrients cause this opalescence. My best bet is chemical reactions that don't happen in weak soluitions but do happen when the concentration of the chemicals exceeds certain level - in particular Calcium and Mg. Your GH is way high (high Ca or Mg) so that may be the problem;

From what I understand one should not mix KNO3, KH2PO4, and K2SO4 with Ca and Mg in one concentrated soluition because they react and form insoluble molecules. In your tank you have very high NO3 (from the KNO3 that you dose) and high GH (Ca or Mg) and these chemicals probably react with each other.

A diatom filter will fix the clouding problem, but as soon as you remove it the problem will probably return.

To me the best approach is to try to clear the water from all high concentrations of chemicals. Do a very big water change - 90% or so - or bettr yet do several small ones in the course of a few days. Don't add any extra fertilizers, just do water changes. Your tank is small and you can easily use a few jugs of distilled water from the grocery store to bring the nutrients down faster.

You will eventually get the water to clear, but that will not really tell you why you had the opalescence. If you are dying to find the reason then after you have the water clear you can start dosing again, but don't dose 2 nutrients at the same time. Add Fe/Traces one day and see if it clouds the water. Add PO4 the next day and check again. You get the idea.

That is a logical approach on paper but in reality you may see cloudiness appear 2-3 days after you have added everyting separately with no problems. Id' guess that if you end up with the same high concentration of nutrients you will see your water get cloudy again. :D

The bottom line of all this is - clear your water by water changes and later make sure that none of your nutrients is in excess. Your test kits may be off, double check them to make sure they show what they are supposed to. Double check the way you are dosing and the chemicals you are using to see if the concentrations make sense.

--Nikolay
 
1 - 1 of 1 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top